UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 62

of 'Taxane-induced pulmonary toxicity'

62
TI
Severe interstitial pneumonitis associated with the administration of taxanes.
AU
Nagata S, Ueda N, Yoshida Y, Matsuda H, Maehara Y
SO
J Infect Chemother. 2010 Oct;16(5):340-4. Epub 2010 Mar 31.
 
Interstitial pneumonitis has sporadically been reported as a toxic effect of taxanes such as docetaxel and paclitaxel. This report describes 2 patients who developed interstitial pneumonitis after receiving chemotherapy including taxanes, and both cases grew serious enough to require respiratory support. The first case was a 57-year-old man with gastric cancer treated with docetaxel biweekly and S-1 for 2 weeks as adjuvant chemotherapy. After 4 courses of docetaxel, he presented acute dyspnea. The second case was a 66-year-old woman with breast cancer and postoperative pleural recurrence treated with weekly paclitaxel as fourth-line chemotherapy. She developed a dry cough, high fever, and dyspnea after 1 course of paclitaxel. In both cases, computed tomography (CT) showed extensive bilateral areas of ground-glass attenuation. They developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. Taxane-induced interstitial pneumonitis was diagnosed to exclude other causes. From previous reports, intubation is associated with the survival of patients with taxane-induced interstitial pneumonitis. However, corticosteroid therapy was dramatically effective and resolved the interstitial pneumonitis in both our patients. Clinicians should be aware of this occasional complication during the course of chemotherapy with taxanes and initiate treatment, including respiratory support, as soon as possible.
AD
Department of Surgery and Science, Graduate School of Medical Sciences, Kyushu University, Fukuoka, Japan. punchnagata@yahoo.co.jp
PMID